MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: unknown.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient required a retracta detachable embolization coil for pelvic vein embolization.While placing the fourth coil, the physician could not disconnect the coil from the delivery wire.He attempted to deploy the coil using "various techniques" but the coil became embedded within the other coils.Another physician assisted and a second sheath with another catheter were put into the patient's neck to stabilize the coils.Eventually, the coil detached from the deployment device.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
D10 ¿ product received on: 25sep2020.Investigation ¿ evaluation: a representative from surrey & sussex nhs in the united kingdom informed cook of an incident involving a retracta detachable embolization coil.On (b)(6) 2020 during a procedure, the doctor was having difficulty detaching the coil.Three coils were previously placed, and the doctor went to place a fourth coil.When the doctor was trying to place the fourth coil, the coil would not release.The doctor tried various times and the coil would still not release.The coil became embedded within the previously placed coils.The doctor placed a second sheath in the patient¿s neck with another catheter to stabilize the coils.If the doctor did not do this, he would have had to snare and remove the coils from the patient.The coil eventually released in the patient.The patient did not require additional procedures due to this occurrence and there have been no adverse effects to the patient due to this occurrence.Further communication confirmed the junction was not within the catheter before release and the product¿s instructions were followed involving use of the torque device to deploy the coil.A review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, and a visual inspection were conducted during the investigation.A retracta device was returned used with biomatter present.No coil was returned.The distal end of the delivery wire iselongated.A wire was inserted through the loading cannula and no coil was present.Additionally, a document based investigation evaluation was performed.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The product¿s design history file (dhf) shows evidence of testing in place to meet design requirements related to this failure mode.The device history record (dhr) for the complaint lot and the delivery wire sub-assembly lot record no nonconformances.A database search revealed that no other complaints have been reported for the device lot.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no non-conformances and no additional complaints from the same lot, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The product¿s instructions for use [ifu] provides the following information to the user related to the reported failure mode: warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿ precautions: ¿prior to introduction of the embolization coil, flush the angiographic catheter with saline.¿ instructions for use: -¿6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length." -¿8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.Note: it is recommended that the junction remain just inside the tip of the catheter.¿ findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.The customer stated the junction was not within the catheter before release.The ifu states ¿under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it¿ note: it is recommended that the junction remain just inside the tip of the catheter.¿ the junction not being within the catheter can damage the device and therefore cause difficulty deploying the coil.Based on the information provided, inspection of returned product and the results of the investigation, the investigation conclusion for this complaint is cause traced to the user for failure to follow instructions.A user error letter will be sent to the customer informing them of the off-label use.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10343713
Report Number1820334-2020-01383
Device Sequence Number2912406
Product Code KRD
UDI-Device Identifier10827002341996
UDI-Public(01)10827002341996(17)241122(10)10156216
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/22/2024
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-10
Device Lot Number10156216
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/25/2020
Initial Date Received by Manufacturer 07/24/2020
Supplement Date Received by Manufacturer10/19/2020
Initial Report FDA Received Date07/30/2020
Supplement Report FDA Received Date10/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1